Jeffrey L. Carson, MD; Brian L. Strom, MD, MPH; Amy Duff, MHS; Anand Gupta, MD; Michele Shaw, PharmD; Frank E. Lundin, MD, DrPH; Kiron Das, MD, PhD
To determine whether erythromycins, sulfonamides, and tetracyclines are associated with an increased risk for acute hepatitis.
Medicaid billing data from Michigan and Florida between 1980 and 1987.
The 107 cases included patients hospitalized with acute symptomatic hepatitis without an identifiable cause of liver disease noted in the medical record. Four controls per case were randomly selected and were matched for age, sex, and state.
Five cases (4.7%) and four controls (0.9%) were exposed to erythromycins, yielding an odds ratio of 5.2 (95% CI, 1.1 to 26.6). No case or control was exposed to erythromycin estolate. Eight cases (7.5%) and three controls (0.7%) were exposed to oral sulfonamides, yielding an odds ratio of 11.4 (CI, 2.7 to 67.8). All (except one control) had received trimethoprim-sulfamethoxazole. Five cases (4.7%) and four controls (0.9%) were exposed to tetracyclines, yielding an odds ratio of 5.2 (CI, 1.4 to 19.7). The results did not change substantively for erythromycin or sulfonamides after adjustment using multiple logistic regression for age, sex, state, and use of other hepatotoxic drugs. With tetracyclines, however, the odds ratio decreased to 3.6 (CI, 0.9 to 14.3). Associations were also seen with isoniazid (P = 0.008) and rifampicin (P = 0.04). The number of patients developing acute symptomatic liver disease resulting in hospitalization for each million patients treated with a 10-day course of erythromycin was 2.28 cases; for sulfonamides, this Figure was 4.8 cases; and for tetracycline, the Figure was1.56 cases.
Erythromycin, sulfonamides, and tetracyclines are associated with acute symptomatic hepatitis resulting in hospitalization. Given the widespread use of these drugs, they will be among the more common drugs associated with hepatitis.
Jeffrey L. Carson, Brian L. Strom, Amy Duff, Anand Gupta, Michele Shaw, Frank E. Lundin, et al. Acute Liver Disease Associated with Erythromycins, Sulfonamides, and Tetracyclines. Ann Intern Med. 1993;119:576–583. doi: 10.7326/0003-4819-119-7_Part_1-199310010-00005
Download citation file:
Published: Ann Intern Med. 1993;119(7_Part_1):576-583.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use